Oklahoma, 2018

Hail and Damaging Winds in Oklahoma, July 14, 2018

July 14, 2018 · NWS OUN · 4 events in 3 counties and zones

Unorganized scattered storms formed across Oklahoma on the afternoon of the 14th ahead of a stationary front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Unorganized scattered storms formed across Oklahoma on the afternoon of the 14th ahead of a stationary front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 14, 1:42 PM CST, 9 minutes earlier.

Area forecast discussion, Jul 14, 1:42 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Norman OK
242 PM CDT Sat Jul 14 2018

.DISCUSSION...
Showers and thunderstorms will continue to develop and move
across parts of the area the rest of this afternoon into Sunday.
Differential heating due to cloud cover today will aid in
development this afternoon. Other boundaries and an upper wave will
also aid in storm development the rest of this afternoon into
tomorrow. Strong winds, small hail, and very heavy rain will be the
main concerns.

Models show generally NW/N flow developing over the region for the
first half of next week with rain chances gradually shifting N and E
of the fa by the middle of next week as the upper high strengthens
over the western U.S. There will be a chance rain could clip NE/Far
E portions of the fa the middle of next week before rain chances end
for the rest of the week. Models also show that a frontal boundary
could move into parts of the area Monday which could help in
storm development. Another frontal boundary could also move into
the region Thursday but this front is currently expected to
remain dry.

Models show that the the region will be influenced more by the
upper high the latter half of next week leading to hotter
temperatures and the dry forecast. Even though heat is a concern
over the next few days, with hotter temperatures next week, the heat
is expected to become even more of a problem for the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  96  75  97 /  30  30  20  30
Hobart OK         75  98  76  99 /  30  20  20  20
Wichita Falls TX  75  99  76 102 /  20  20  10  10
Gage OK           71  97  71  95 /  30  20  20  40
Ponca City OK     75  96  74  95 /  40  30  30  20
Durant OK         76  97  76  99 /  20  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

17/25
Hazardous weather outlook, Jul 14, 11:00 AM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1200 PM CDT Sat Jul 14 2018

OKZ004>048-050>052-TXZ083>090-151700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1200 PM CDT Sat Jul 14 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Scattered thunderstorms are expected again today. A few storms
may produce strong wind gusts up to 60 mph, small hail, and very
heavy rainfall which may result in localized flooding.

.Heat...
Heat index values will reach triple digits across north Texas and
southern Oklahoma and the upper 90s across northern Oklahoma today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Heat...
Temperatures and heat index values are expected to be even higher
next week. Heat index values will be over 105 and may approach 110
in some areas on Wednesday and Thursday afternoon.

.Thunderstorms...
The chances of thunderstorms will continue through Wednesday,
although storms are not expected to be widespread. The strongest
storms will be capable of producing strong and gusty winds as well
as locally heavy rainfall.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

In the hours before

Special weather statement, Jul 14, 12:58 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
158 PM CDT SAT JUL 14 2018

TXZ090-141930-
Clay TX-
158 PM CDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Clay County Until
230 PM CDT....

AT 155 PM CDT, a strong thunderstorm was located near Newport, moving
north at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Newport and Vashti.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3359 9804 3361 9798 3347 9798 3347 9811
TIME...MOT...LOC 1855Z 197DEG 4KT 3352 9801

MBS
Special weather statement, Jul 14, 1:02 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
202 PM CDT SAT JUL 14 2018

OKZ025-141930-
Oklahoma OK-
202 PM CDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Oklahoma County Until 230
PM CDT....

AT 200 PM CDT, a strong thunderstorm was located over northeastern
Oklahoma City, moving northeast at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Northeastern Oklahoma City, southeastern Edmond, Midwest City, Del
City, Spencer, Jones, Forest Park and Lake Aluma.

This includes the following highways...
 Interstate 35 between mile markers 130 and 140.
 Interstate 44 between mile markers 127 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3546 9744 3553 9753 3567 9738 3557 9724
TIME...MOT...LOC 1900Z 228DEG 9KT 3557 9740

MBS
Special weather statement, Jul 14, 1:26 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
226 PM CDT SAT JUL 14 2018

OKZ025-142000-
Oklahoma OK-
226 PM CDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR eastern Oklahoma County Until 300
PM CDT....

AT 224 PM CDT, a strong thunderstorm was located over northeastern
Oklahoma City, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Northeastern Oklahoma City, southeastern Edmond, Midwest City,
Choctaw, Harrah, Spencer, Jones, Nicoma Park and Arcadia.

This includes the following highways...
 Interstate 40 near mile marker 161.
 Interstate 44 between mile markers 139 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3554 9741 3566 9736 3564 9717 3542 9725
      3542 9735
TIME...MOT...LOC 1924Z 297DEG 8KT 3552 9733

MBS
Special weather statement, Jul 14, 1:38 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
238 PM CDT SAT JUL 14 2018

OKZ025-029-142015-
Oklahoma OK-Cleveland OK-
238 PM CDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR south central Oklahoma and north
central Cleveland Counties Until 315 PM CDT....

AT 236 PM CDT, a strong thunderstorm was located over southern
Oklahoma City, moving north at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Southern Oklahoma City, western Norman, Moore, Valley Brook and
Stanley Draper Lake.

This includes the following highways...
 Interstate 35 between mile markers 115 and 123.
 Interstate 240 between mile markers 5 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3523 9739 3529 9750 3542 9750 3535 9731
TIME...MOT...LOC 1936Z 197DEG 6KT 3532 9744

MBS

The radar

The Norman radar (KTLX), 17 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Oklahoma

When
July 14, 1:51 PM CST
Where
Oklahoma County, 1.32 mi WSW of Nicoma Park
Measured
0.75 in hail
Reported by
Public
Coordinates
35.480, -97.340

Hail, Oklahoma

When
July 14, 2:26 PM CST
Where
Oklahoma County, 0.69 mi N of Midwest City
Measured
0.75 in hail
Reported by
Public
Coordinates
35.470, -97.390

Reported via mping.

Thunderstorm Wind, Beckham

When
July 14, 5:05 PM CST
Where
Beckham County, 4.84 mi S of Elk City
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.340, -99.420

Thunderstorm Wind, Grady

When
July 14, 6:30 PM CST
Where
Grady County, 0.69 mi N of Acme
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.810, -98.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771644, 771645, 771646, 771647.